Hello, everyone! Thanks for joining us. To submit your question for our medical editors, just click “Make a comment” in the blue bar below. Please know that while we will try to respond to as many people as possible, due to the high volume of questions, we may not be able to respond personally to every question submitted during the live event.
And as a reminder: WebMD is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your doctor or other qualified health provider because of something you have read on WebMD.
WebMD does not endorse any specific product, service or treatment. If you think you have a medical emergency, call your doctor or dial 911 immediately.
Hi everyone. Great to be here and looking forward to the questions and conversation.
Glad to be here to answer your questions!
Hi Everyone, The questions look great! Thanks!
Hi everyone, glad you all joined.
Let’s get straight to questions from our readers.
Hi Moore. First, you need to get to the bottom of why you’re constipated. If you’ve worked through this with your doctor and he has recommended you take Miralax daily, then it’s absolutely fine. One issue with taking certain types of laxatives frequently is it can make it even harder for you to go to the bathroom without them. However, Miralax is not this kind of laxative, so in general it should be fine to take it long-term. It’s a common one that doctors recommend long-term when needed but again, make sure your doctor feels it’s the right one for you. Probiotics can help some people stay regular but the evidence is minimal at this point. It’s unlikely it will produce the same effect as Miralax.
I agree, these can be very troublesome. However, if these haven’t resolved with estrogen therapy then it’s probably time to talk to your doctor about stopping them. Yes, other treatments exist for hot flashes. Other things cause hot flashes too, so it might be prudent to look at what else could be going on.
I’m sorry to read you’re having trouble with pain at night and that’s disturbing your sleep. That’s a vicious cycle; if you’re not rested you can’t give your all during the day. I’d recommend talking to your doctor about your pain medications. There are good treatment plans to get you the relief you need. Your doctor may even consider giving you a referral to a pain clinic. It may take some trial and error to get the correct treatment for you. In the meantime, keep up the yoga and pilates!
Sorry to hear that you are not feeling well. Most respiratory symptoms are caused by viruses which, unfortunately can’t be stopped with antibiotics. But the good news is that most of the symptoms are gone in 3-4 days. The best thing to do is rest, stay hydrated and eat well and hopefully you will be much better!
That’s a great question. Regardless of the actual weight, the higher it is, the greater the risks of complications during and after surgery. Minimally invasive procedures, done through small incisions on the stomach are associate with less complications compared to open surgeries.
Glad to hear you are recovering from the illness, Ravi. The most important way to recover is to get rest, stay hydrated and have a healthy diet. Also, moving around helps too. If you have been on antibiotics, some studies have shown that probiotics can help balance the GI system. You can get these in a pharmacy and take daily. Also, a lot of live cultures that are good for your GI system can be found in yogurt too, so be sure to eat yogurt regularly. Hope this helps!
This is a complicated question. Today, women can get hormone replacement therapy (HRT) if they’re having hot flashes or other severe menopausal symptoms. For some women HRT is not a safe choice, so talk to your doctor. If it is ok for you, she may recommend estrogen with or without progestin depending on if you’ve had a hysterectomy. It’s available in pill form, as well as, multiple other forms like patches, creams and lotions.
Hi Aeron. Gum odor means you have a problem brewing in your mouth and likely means some type of bacterial infection. This could be an abscess or serious gum infection. It’s normal for it to happen in only one part of the mouth. You need to see a dentist to get to the bottom of what’s going on and get it treated so it doesn’t get worse.
Hi Betty, you’re not alone. The one well known food that can cause a very distinct odor is asparagus. Its happens within minutes and its scent is offensive…like sulfur. Try testing this and see. You'll need to do some investigative work to determine what could be causing this but a change in diet can resolve it.
Blood pressure can vary throughout the day, and many studies have found it goes up when you go to the doctors office. In fact, there is even a phrase coined especially for that ‘white coat hypertension’. To help decrease your anxiety before going to the doctor’s, try to get a good nights rest, be well hydrated, exercise regularly and try to relax. But remember if there are many ‘high’ readings at the doctors office, it may be true hypertension- talk to your doctor about this and how to treat it.
Fungi grow better in warmer, moist climates. So it's not surprising that you would have more trouble with fungi in a tropical climate. If you're having repeated fungal infections, you should check with your doctor to see if there is an underlying reason. For instance, high blood sugar can cause repeated fungal infections. You should get it checked just to be safe.
Its contagious to people around you until its treated and the mites and eggs are destroyed. Treatment requires a prescription medication. It takes as few as 10 mites to infect someone.
Hi Carol, There’s good treatment for osteoporosis. Talk to your doctor for medications. You’ll likely start calcium and vitamin D. Be sure and exercise, especially weight bearing exercises like walking and running. Also if you smoke, this is the time to stop.
At this point, it’s very unclear if garcinia gambogia can help with weight loss. While a couple of small studies have suggested it may help, other studies have shown it doesn’t. We don’t recommend garcinia to help with weight loss because there is just not enough evidence to show it helps. And garcinia can cause nausea, stomach discomfort, and headache. Also, at 16 years old you want to be very careful with any supplements you take. We have no information on how most of them can affect someone who is still developing and I would stay away from any of them unless you talk to your doctor to make sure they’re OK.
Breastfeeding is very important for your baby to get the best nutrients, helping the immune system and for bonding with you. Glad to hear you are doing it!
There have been no reports of Lyme disease being transmitted thru breastfeeding so definitely continue. But make sure, that you speak to your doctor about any medications that you are taking to make sure that the drugs don’t go thru the breastmilk as some drugs can be harmful.
Moving to a warmer climate doesn't affect your risk of blood clots or your need to take blood thinners. You definitely don't want to stop your blood thinners without first talking to your doctor. If you stop them and you're still at risk for clots, this could lead to serious health problems, including stroke.
There’s some evidence that cranberry can prevent uti’s but it shouldn’t be taken long term. The sugar in this might be contributing to his diabetes and increasing his risks of UTI’s further. Supplements aren’t always standardized and so you can’t always know what’s in them. Look for those with a USP seal to know you’ve gotten the highest quality.
Hi Sharon. We don’t have any evidence that aloe vera can help fatty liver. There are also side effects and risks with using it orally, including an increase in colorectal cancer with long-term use, intestinal problems, and other health issues. Fatty liver is tricky and given that your liver could be affected, you want to be very careful with any supplement you take. As I often say, “If it can help, it can hurt.” Supplements do have side effects and can be serious, especially in someone with liver problems. So always check with your doctor before taking any new supplements or medication.